The use of artemisinin derivatives has been recommended by the WHO guidelines in malaria treatment largely due to its rapid parasite clearance and safety profile. This case report details the development of delayed haemolysis and subsequent severe acute kidney injury (AKI) 13 days after commencing intravenous artesunate treatment for malaria in an Australian returned traveller. Delayed haemolysis may be an under-recognised complication following artesunate use and if severe, can be complicated by AKI. Therefore, close patient follow-up following treatment is required to ensure prompt recognition of this phenomenon.
- drugs: infectious diseases
- tropical medicine (infectious disease)
- acute renal failure
- haematology (incl blood transfusion)
Statistics from Altmetric.com
Twitter @kashy00, @syctong
Contributors KL and KPS were involved in the care of the patient. The manuscript was drafted by KWL. The manuscript was reviewed and revised by all authors.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.